Funnel Cloud, McKenzie
- When
- May 29, 1:40 PM MST to 1:43 PM MST
- Where
- McKenzie County, 0.69 mi N of Watford City
- Reported by
- Public
- Coordinates
- 47.810, -103.280
Several funnel clouds were reported in the vicinity of Watford City.
Thunderstorms developed over western North Dakota as a surface low and upper level low passed through the Northern Plains. Multiple funnel clouds were reported over McKenzie County, while another one was reported over Bowman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over western North Dakota as a surface low and upper level low passed through the Northern Plains. Multiple funnel clouds were reported over McKenzie County, while another one was reported over Bowman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 12:35 PM MST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 235 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday) Issued at 233 PM CDT Tue May 29 2018 The main forecast issue in the short term period will be shower and thunderstorm chances through Wednesday. Surface and upper level low will track east across the northern plains through the short term period. This afternoon and early this evening forcing will be maximized over western into north central ND. Generally around 1000-1500 J/Kg of tall skinny MUCAPE this afternoon with weak shear. The threat of severe weather appears minimal, but an isolated strong to severe storm can not be ruled out. With slow storm motions, and tall skinny cape, locally heavy rainfall will be possible with thunderstorms. Tonight and Wednesday, the surface and upper low move slowly across central into eastern North Dakota. Better chances of showers and isolated thunder will remain with the stacked system tonight and Wednesday morning as it tracks across central ND. By Wednesday afternoon, thunderstorm chances shift eastward into the far south central and James River Valley, and subside through the mid and late afternoon as drier air and upper level ridging moves into western and central ND. On Wednesday the threat of severe weather is again on the low side, but can not completely be ruled out over eastern part of the forecast area through mid afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 233 PM CDT Tue May 29 2018 The main forecast problem in the extended period will be the potential for severe weather on Friday. Upper level ridging builds over the forecast area Wednesday night and Thursday. Any potential lingering convection over the James River Valley should taper quickly Wednesday evening. Otherwise dry conditions are expected Wednesday night. The only exception may be light precipitation working into the northwest late. A strong synoptic wave will move through the forecast area on Friday. We could see some convection as early as Thursday night as shortwave energy lifts from eastern Montana into Saskatchewan, but convection could fire Thursday night on the nose of an increasing low level jet over western North Dakota, spreading into the central portion of the state Friday morning. The main shortwave trough moves into eastern Montana early Friday evening and into central/eastern ND Saturday morning. The question is how well will severe parameters line up Friday afternoon and Friday night. Shear will be quite strong with this wave. We may have abundant low level clouds around during the morning, which could inhibit daytime heating. There is still quite a bit of disagreement on the specifics among the medium range guidance, but if we could get some daytime heating, we would only increase the instability ahead of a strong synoptic scale wave. The greatest potential for this to happen would appear to be across the southwest and south central. After the strong wave moves through the area late Friday night we dry out over the weekend. Highs through the period will be in the 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 233 PM CDT Tue May 29 2018 The aviation hazard through the 18Z TAF period will be thunderstorms. Chances for scattered to isolated thunderstorms are expected across western and central North Dakota. Severe storms are not expected though a few strong storms are possible in northern areas. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...AC
Hazardous Weather Outlook National Weather Service Bismarck ND 246 PM CDT Tue May 29 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 246 PM CDT Tue May 29 2018 /146 PM MDT Tue May 29 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected to develop through the afternoon across western and north central North Dakota, with more isolated to scattered thunderstorms south central and into the James River Valley. Scattered rain showers and isolated thunderstorms may continue west and central Tuesday night. The potential for severe weather is marginal. However, small hail, gusty winds to 40 mph, locally heavy rain, and dangerous lightning are expected with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered rain showers and thunderstorms are forecast across central North Dakota on Wednesday. Severe weather is not expected. The active weather pattern continues with additional rounds of thunderstorms possible Thursday through Friday night across western and central North Dakota. These days will have to be monitored for possible severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. twh
The Minot AFB radar (KMBX), 191 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
3 funnel cloud. Local standard time, as filed.
Several funnel clouds were reported in the vicinity of Watford City.
A funnel cloud developed in the vicinity of Arnegard.
A funnel cloud developed in the vicinity of Bowman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754776, 754778, 754777.